Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV Prophalaxis and Neuropathy
Jan 30, 2003

In 1997, after possible contact with the HIV virus, I was treated for 1 month with AZT and 3TC in high doses to prevent infection. After six months, HIV tests showed that I had not contracted the virus. Since then, I have developed neuropathic symptoms of numbness, tremor, and labile blood pressure. My neuros and primaries have been unable to give a diagnosis, alothough have said that I do have some sort of neuropathy. My brain scans and spinal taps have shown negative and normal. Is it possible that the one month treatment could have caused me nerve damage? And, if so, is there any chance that my body will be able to repair itself? Have you heard of similar cases?

Response from Dr. Henry

In my experience in treating > 1000 patients I have only seen once cases where peripheral neuropathy may have developed acutely (within the first month). That case did not improve much off the probably offending medications. Drug related peripheral neuropathy has several characteristic findings including usual initial involvement in the feet/toes with tingling numbness and then perhaps pain. Once that climbs to around the ankles the fingers/hands may become involved. The mechanism is not known for sure but may involve mitochondrial damage. Some persons claim benefit from B vitamins, co enzyme 1, N-acetyl cysteine and/or L-carnitine (see www.daair.org or Jon Kaiser's book Healing HIV) though solid proof is lacking. KH



Previous
P. Neuropathy
Next
RE:HIV-1 Group N

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement